prescription poisoning among children and teens

More Kids Poisoned With Prescription Drugs

A record number of adults take prescription medications for diabetes, statins for high cholesterol, beta blockers for cardiovascular diseases, and opioids like fentanyl, hydrocodone, methadone, morphine, and oxycodone for pain. Causally, the aforementioned types of drugs are the most common ones children seek treatment for in accidental poisonings.

A study, published in the journal Pediatrics, reports that the rate of injury among children who accidentally take adult prescription meds is on the rise – a serious pediatric health problem in the US – even with advent of tamper resistant containers.

Researchers from Boston Children’s Hospital, Harvard Medical School, San Diego State University, and the University of Colorado examined data from the National Poison Data System and the National Ambulatory Medical Care Surveys from 2000 through 2009, in hopes of determining whether there was a link between changes in adult prescription medication patterns and children’s exposure to drugs and poisonings.

A notable impact was identified between the growing number of adults taking medications and an increase in accidental poisoning among children and teens.

They found the two most effected groups with the highest risk of poisoning were kids 5 and under and teenagers between 13 and 19. Young children may be enticed by the brightly colored pills, associating their likeness to candy, or think they are safe to ingest after watching an adult take their medicine and in turn inadvertently dose themselves with legal levels of drugs.

Teenagers may be more experimental, accidentally mingling dangerous medications for recreational effect, not realizing the possible harm they are doing.

The research assessed that the most emergency room visits were for the accidental ingestion of statins and beta blockers, while the most serious injuries and hospitalizations were caused by opioids and diabetes drugs.

Throughout the course of the study, more than 40,000 children ingested anti-diabetic drugs and cholesterol meds. Additionally, 50,000 children had ingested beta blockers, and 60,000 had taken opioids.

Opioid intoxication – an overdose of an analgesic with morphine-like, depressant effects on the central nervous system – in children and adolescents can cause a state of euphoria, lack of muscle control, vomiting, loss of consciousness, and death.

A previous report cited the growing risk of painkiller overdoses among children between 2003 and 2006. The results were reported in 2008 when the analysis was performed – investigating data on the Researched Abuse, Diversion and Addiction-Related Surveillance (RADARS) System during the target period.

The study reported that 9179 children under the age of 6 were involved in incidents related to opioid access, exposure ranging from a pill extracted from a child’s mouth to actual ingestion. In these incidents, eight children died, 43 suffered life-threatening injuries or serious disabilities, and 214 required prolonged medical attention.

Of 51 patients who experienced a major reaction, only 35 were treated with naloxone – opioid inverse agonist drug – and a beneficial response was documented in 34 of them. The implicated medications belonged primarily to parents and grandparents.

Access, curiosity, and the potential for poisoning means grandparents, for example, need to be more vigilant about where and how they store their medications – out of the exploratory, more than able to open so-called childproof lid hands of their grandkids.

[Image via Shutterstock]

Comments